Illinois, 2018

Winter Weather in Illinois, February 6 to 7, 2018

February 6 to 7, 2018 · NWS PAH · 19 events in 19 counties and zones

A moist 500 mb shortwave trough tracked east from the Plains, causing a surface low pressure center to develop northeast from Texas to the central Appalachians. Widespread wintry precipitation occurred as colder air filtered south on the back side of the low.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A moist 500 mb shortwave trough tracked east from the Plains, causing a surface low pressure center to develop northeast from Texas to the central Appalachians. Widespread wintry precipitation occurred as colder air filtered south on the back side of the low. Around one-tenth of an inch of ice glazed surfaces across southern Illinois. Near the onset of precipitation, a period of sleet was reported. Most of the precipitation fell in the form of freezing rain. The automated observing station at the Carbondale airport measured 0.11 inch of ice accretion. Most of the icing was on trees, power lines, and elevated surfaces during the precipitation. After the precipitation ended, temperatures fell through the 20's, causing icy spots to develop even on paved surfaces. Slick roads and motor vehicle accidents were common during the early morning hours. Several wrecks occurred on Interstate 57. In Union County, a tractor-trailer rig crashed and caught fire on Interstate 57. In Franklin County, a Greyhound bus crashed into a trailer being pulled by a sport utility vehicle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 6, 5:15 PM CST, 45 minutes earlier.

Area forecast discussion, Feb 6, 5:15 PM CST, 45 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
515 PM CST Tue Feb 6 2018

.UPDATE...
Issued at 514 PM CST Tue Feb 6 2018

Added thunder to the forecast for southeast MO into west KY, and
the southern tip of IL. Computed RAP li's (750mb) support this
along with lightning strikes into Carter and Ripley counties.
Thunder with glazing reported around Fairdealing, MO, with icing
now underway in the Poplar Bluff area.

CN

UPDATE Issued at 501 PM CST Tue Feb 6 2018

Updated for 00z TAFS only.

&&

.SHORT TERM...(Tonight through Thursday night)
Issued at 258 PM CST Tue Feb 6 2018

The main concern for tonight continues to be winter hazards. A
variety of winter precipitation types is expected. A moist 500 mb
shortwave will track east from the Plains tonight. Widespread
precipitation is developing across Arkansas and Tennessee this
afternoon. This precipitation will spread northeast across our
region this evening. A pronounced elevated warm layer will keep
snow to a minimum, although some minor accumulations around an
inch are expected in parts of southern IL and southwest IN.

The primary precip type is still expected to be freezing rain in
areas south of a kmdh to kevv line. The 12z model runs generally
trended higher with qpf in western KY and parts of se Missouri.
This higher qpf overlaps the sub-freezing air in parts of se
Missouri. Therefore, icing amounts have been increased to around
one-quarter inch there. An upgrade to an Ice Storm Warning has
been issued for several counties, mainly in se Missouri.

The freezing line will be critical in this event. It appears the
freezing line will remain fairly close to the Ohio River and the
Missouri Bootheel early tonight. A slow southeast movement of the
freezing line is expected late tonight, which should result in a
change to freezing rain in much of western KY. The southern
Pennyrile region will be the last to change over. A Winter Wx
Advisory may be required there for the early morning hours of
Wednesday, depending on how quickly the precip moves out.

Rainfall amounts in the southern Pennyrile including khop will be
over an inch within a 12-hour timeframe. This may cause some
localized drainage issues. A Special Wx Statement will be issued
for that area for the heavy rainfall, followed by the potential
of icy spots early Wednesday.

The precip will end early Wed morning across most of our region.
North winds will increase to around 15 mph by early Wed morning.
This could pose a problem for ice-laden trees, mainly in areas
that receive 0.25 inch or more of ice.

Skies are expected to clear out on Wednesday. The sunshine should
boost temps to around or just above freezing in the
afternoon, and winds will diminish gradually after noon. Temps
will quickly drop after dark, with lows in the teens Wed night.

.LONG TERM...(Friday through Tuesday)
Issued at 258 PM CST Tue Feb 6 2018

High pressure to our east will keep our region dry for the end of
the work week.  South winds around the high will bring moisture
north, along with warmer conditions.  Models show a cold front
sinking south Friday night, colliding with the moisture coming up
from the south.  Precipitation will move into southern portions of
the PAH forecast area late Friday night, spreading north across the
entire area Saturday morning.  Precipitation will start as snow or a
rain/snow mix, gradually becoming all rain from southeast to
northwest Saturday morning as temperatures warm into the 40s. Areas
of low pressure will move along the front, and rain will continue
through Saturday afternoon, changing back over to snow from
northwest to southeast Saturday night.  Low chances will continue on
Sunday, and with north winds bringing colder air into the region,
any precipitation in northern portions of the area may just stay a
rain/snow mix through the day.

High pressure will move over our region for Sunday night into
Monday, giving us dry and near seasonal conditions.  Models show an
area of low pressure over the Great Lakes region Monday night, and
GFS shows a trailing cold front giving us precipitation chances late
Monday night into Tuesday. Kept possibilities in the chance category
due to the ECMWF pretty much keeping the front farther west during
that time frame. With colder air in place, any precipitation would
be snow or a rain/snow mix late Monday night into Tuesday morning.

&&

.AVIATION...
Issued at 501 PM CST Tue Feb 6 2018

Not many changes with previous TAF's. We go MVFR overnight with
freezing or frozen precip for all sites. Also extended the cigs
and precip a few hours longer until we approach sunrise. By
sunrise we should be out of the precip with VFR cigs. We will
likely get rid of cigs after 18z wed.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Winter Weather Advisory until 6 AM CST Wednesday for ILZ075>078-
     080>091-093-094.

     Ice Storm Warning until 6 AM CST Wednesday for ILZ092.

MO...Winter Weather Advisory until 6 AM CST Wednesday for MOZ076-086-
     087-100-107-112-114.

     Ice Storm Warning until 6 AM CST Wednesday for MOZ108>111.

IN...Winter Weather Advisory until 6 AM CST Wednesday for INZ081-082-
     085>088.

KY...Winter Weather Advisory until 6 AM CST Wednesday for KYZ001>008-
     010-011-013>016-018>020.

&&

SHORT TERM...MY
LONG TERM...RST
AVIATION...KH
Hazardous weather outlook, Feb 6, 3:44 PM CST, 2 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
344 PM CST Tue Feb 6 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-072145-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
344 PM CST Tue Feb 6 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

A wintry mix of precipitation will cause hazardous conditions
tonight. Please refer to the Winter Weather Advisory and Ice Storm
Warning for details.

Heavy rainfall from one to two inches is expected in the
Pennyrile region of western Kentucky. Some minor flooding is
possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A small chance of freezing rain will linger in the Pennyrile
region of western Kentucky Wednesday morning.

There is a chance of snow over most of the region late Friday night
into Saturday morning. A dusting of snow will be possible mainly in
southeast Missouri and southwest Illinois.

There is a chance of snow late Saturday night into Sunday across
most of the region. A dusting to a couple of tenths of an inch of
snow will be possible in these areas late Saturday night into early
Sunday morning.

There is a chance of a rain and snow mix late Monday night into
early Tuesday. No accumulation is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated. However, spotters are
encouraged to report snow and ice accumulations.

MY/RST

In the hours before

Special weather statement, Feb 6, 2:50 PM CST, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
250 PM CST Tue Feb 6 2018

KYZ009-012-017-021-022-070800-
CALLOWAY-TRIGG-CHRISTIAN-MUHLENBERG-TODD-
INCLUDING THE CITIES OF MURRAY, CADIZ, HOPKINSVILLE, GREENVILLE,
AND ELKTON
250 PM CST Tue Feb 6 2018

...Heavy rainfall likely tonight in the southern Pennyrile region
of west Kentucky...

Rain will overspread the Pennyrile region of western Kentucky this
evening. The rain may become heavy at times overnight. Poorly
drained low-lying areas may experience some minor flooding,
including areas along the Tennessee border from Murray to
Hopkinsville.

Temperatures will fall below freezing toward sunrise. A brief
period of freezing rain is likely before the precipitation ends.
Be prepared for some icy spots for the early morning commute.

York
Local storm report, Feb 6, 5:07 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
507 PM CST TUE FEB 06 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     FREEZING RAIN    POPLAR BLUFF            36.76N 90.41W
02/06/2018  E0.00 INCH       BUTLER             MO   BROADCAST MEDIA

            ICING REPORTED FORMING ON CARS.

&&

CTN
Local storm report, Feb 6, 5:14 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
514 PM CST TUE FEB 06 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     FREEZING RAIN    FAIRDEALING             36.66N 90.62W
02/06/2018  E0.00 INCH       RIPLEY             MO   TRAINED SPOTTER

            LIGHT ICING REPORTED ON SIDEWALKS ALONG WITH LIGHTNING
            AND THUNDER.

&&

DWS
Local storm report, Feb 6, 5:27 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
527 PM CST TUE FEB 06 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     FREEZING RAIN    3 E POPLAR BLUFF        36.76N 90.35W
02/06/2018  E0.00 INCH       BUTLER             MO   EMERGENCY MNGR

            ICING ON BACK DECK.

&&

DWS
Local storm report, Feb 6, 5:56 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
556 PM CST TUE FEB 06 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     FREEZING RAIN    DEXTER                  36.79N 89.96W
02/06/2018  E0.00 INCH       STODDARD           MO   EMERGENCY MNGR

            ICING REPORTED ON VEHICLES.

&&

DWS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 winter weather. Local standard time, as filed.

Winter Weather, Alexander

When
February 6, 6:00 PM CST to February 7, 1:00 AM CST
Where
Alexander forecast zone
Reported by
Emergency Manager
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Winter Weather, Union

When
February 6, 6:00 PM CST to February 7, 1:00 AM CST
Where
Union forecast zone
Reported by
Emergency Manager
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Winter Weather, Jackson

When
February 6, 6:00 PM CST to February 7, 1:00 AM CST
Where
Jackson forecast zone
Reported by
Emergency Manager
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Winter Weather, Perry

When
February 6, 6:00 PM CST to February 7, 1:00 AM CST
Where
Perry forecast zone
Reported by
Emergency Manager
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Winter Weather, Jefferson

When
February 6, 6:00 PM CST to February 7, 2:00 AM CST
Where
Jefferson forecast zone
Reported by
Emergency Manager
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Winter Weather, Franklin

When
February 6, 6:00 PM CST to February 7, 2:00 AM CST
Where
Franklin forecast zone
Reported by
Emergency Manager
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Winter Weather, Williamson

When
February 6, 6:00 PM CST to February 7, 2:00 AM CST
Where
Williamson forecast zone
Reported by
Emergency Manager
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

Winter Weather, Johnson

When
February 6, 6:00 PM CST to February 7, 2:00 AM CST
Where
Johnson forecast zone
Reported by
Emergency Manager
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Winter Weather, Massac

When
February 6, 6:00 PM CST to February 7, 2:00 AM CST
Where
Massac forecast zone
Reported by
Emergency Manager
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Winter Weather, Pulaski

When
February 6, 6:00 PM CST to February 7, 2:00 AM CST
Where
Pulaski forecast zone
Reported by
Emergency Manager
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Winter Weather, Wayne

When
February 6, 7:00 PM CST to February 7, 3:00 AM CST
Where
Wayne forecast zone
Reported by
Emergency Manager
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Winter Weather, Hamilton

When
February 6, 7:00 PM CST to February 7, 3:00 AM CST
Where
Hamilton forecast zone
Reported by
Emergency Manager
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Winter Weather, Saline

When
February 6, 7:00 PM CST to February 7, 3:00 AM CST
Where
Saline forecast zone
Reported by
Emergency Manager
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Winter Weather, Pope

When
February 6, 7:00 PM CST to February 7, 3:00 AM CST
Where
Pope forecast zone
Reported by
Emergency Manager
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Winter Weather, Edwards

When
February 6, 7:00 PM CST to February 7, 3:00 AM CST
Where
Edwards forecast zone
Reported by
Emergency Manager
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Winter Weather, Wabash

When
February 6, 7:00 PM CST to February 7, 3:00 AM CST
Where
Wabash forecast zone
Reported by
Emergency Manager
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Winter Weather, White

When
February 6, 7:00 PM CST to February 7, 3:00 AM CST
Where
White forecast zone
Reported by
Emergency Manager
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Winter Weather, Gallatin

When
February 6, 7:00 PM CST to February 7, 3:00 AM CST
Where
Gallatin forecast zone
Reported by
Emergency Manager
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Winter Weather, Hardin

When
February 6, 7:00 PM CST to February 7, 3:00 AM CST
Where
Hardin forecast zone
Reported by
Emergency Manager
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 735246, 735247, 735248, 735249, 735250, 735251, 735252, 735253, 735254, 735255, 735256, 735257, 735258, 735259, 735260, 735261, 735262, 735263, 735264.